Texas, 2021

Drought in Texas, November 1 to 30, 2021

November 1 to 30, 2021 · NWS AMA · 2 events in 2 counties and zones

November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation. Rangelands and pastures remained dormant through the month with supplemental feeding necessary. The continuing dry period was adversely impacting winter wheat in unirrigated fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Oct 31, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1213 AM CDT Mon Nov 1 2021

.AVIATION...06Z TAFS...
Mostly VFR conditions to start off. Some low cloud development is
possible, but timing and location is uncertain. Will be monitoring
satellite for development and amend TAFs as needed, but for now
have gone with SCT low clouds to cover the general time frame. By
about 18-20z west winds should pick up and low clouds should scour
out. Next surge of cooler and moist air will be on the way after
00z tonight, and while there may not be any category changes prior
to 6z, do expect that IFR/LIFR conditions will be widespread by
the end of the next 12z package.

Weber

&&

.PREV DISCUSSION... /Issued 249 PM CDT Sun Oct 31 2021/

SHORT TERM...
Surface winds will come around to the east and eventually to the
southeast and south by Monday morning as a high builds southeast
across the Central Plains and a new lee-side surface trough
develops.  Highs on Monday will be a little tricky depending on how
long low clouds hang on.  Clouds will increase again Monday night as
low level moisture increases behind the next cold front that moves
south across the region.  The upslope flow behind the front along
with the increased moisture along with a weak upper level
disturbance may be just enough to bring some light rain to the area
late Monday night.

LONG TERM...Tuesday through Saturday...
Latest 31/12Z data does begin to become more in accord. A broad
sinusoidal pattern continues to move across the western CONUS
through the week.

Latest 12Z updates continues to show a H500 ridge building from
the SW CONUS through the middle of the week. Previous runs
illustrating the weather pattern through this Thursday that showed
a main perturbation moving south from the main H500 cyclonic
feature in eastern Canada is now being blocked by the main ridge.
So for the Panhandles, we will have a cool northeasterly surface
flow with mostly cloudy skies. However, H850 temperatures will
not be as cool as anticipated.

With the main perturbation riding SE on the H500 NW steering
flow, main precipitation type should be rain at this time for
Tuesday night into Wednesday. Early Wednesday morning, the far
northern OK Panhandle could see some wet snowflakes mixed in, but
no snowfall accumulations are expected at this time as temperature
profiles remain above freezing overall. We will remain in H500 NW
flow through Saturday and dry conditions are expected to
continue. A more potent perturbation moving SE into the lower
MIssissippi Valley through the central Plains may bring windy
conditions going into the weekend, but should remain dry.

Mostly cloudy skies and northeasterly flow Tuesday and Wednesday
should keep high temperatures well below normal with high ranging
from around 40 degrees to the upper 40s. Temperatures will slowly
warm up Thursday through Saturday reaching the lower to mid 60s
by Saturday for highs which is still slightly below normal for
early November.

Meccariello

&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                39  45  38  46  34 /  20  20  40  40  10
Beaver OK                  35  44  33  43  29 /  30  30  50  50  10
Boise City OK              33  44  33  46  27 /  30  20  50  30  20
Borger TX                  39  47  38  48  34 /  20  20  40  40  10
Boys Ranch TX              39  47  38  48  33 /  30  20  40  30  10
Canyon TX                  39  46  37  46  33 /  20  20  30  40  10
Clarendon TX               40  44  38  45  36 /  20  20  40  40  10
Dalhart TX                 33  44  33  47  27 /  30  20  50  30  20
Guymon OK                  34  44  33  46  28 /  30  20  50  40  10
Hereford TX                40  47  38  50  33 /  20  20  30  30  10
Lipscomb TX                36  43  34  43  31 /  20  20  50  50  10
Pampa TX                   37  43  36  44  33 /  20  20  40  40  10
Shamrock TX                39  46  37  45  34 /  10  20  40  50  10
Wellington TX              40  47  38  47  36 /  10  20  40  50  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89
Hazardous weather outlook, Oct 31, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Sun Oct 31 2021

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Carson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The majority of Carson County started the month of November in severe drought (D2). Zero precipitation fell during the month leading to the entire county seeing severe drought by the end of the third week. The exception was a small area in the far south that remained in moderate drought (D1). The county is in a 4 to 6 inch deficit across much of the area with isolated spots up to 8 inches in deficit year to date. The county also has been in a 8 to 12 inch deficit for the last 180 days.

Drought, Collingsworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Going into the month of November the far eastern part of the county was already in severe drought (D2). By the middle of the month a continued dry period had the entire county in D2. The county is in a 4 to 6 inch deficit across much of the area year to date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993307, 993322.